Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 10, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 13, 2018, 7:27 PM MDT for El Paso County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2018, 7:27 PM MDT (01:27 UTC)
- Expired
- Jul 13, 2018, 10:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County El Paso County, TX
The radar
The El Paso radar (KEPZ), 34 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 8:25 PM MDT | FLOOD | 2 W East El Paso, TX | A WOMAN WAS RESCUE FROM FLOODWATERS ON BYWOOD DR BETWEEN EADS AND FIERRO NEAR EASTWOOD MIDDLE SCHOOL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 1.5 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 828 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 2173 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
840
WGUS54 KEPZ 140127
FFWEPZ
TXC141-140430-
/O.NEW.KEPZ.FF.W.0010.180714T0127Z-180714T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
727 PM MDT FRI JUL 13 2018
The National Weather Service in El Paso has issued a
* Flash Flood Warning for...
Central El Paso County in southwestern Texas...
* Until 1030 PM MDT.
* At 726 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen very quickly with additional rainfall expected.
Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Central El Paso...
East El Paso...
Fort Bliss...
Montana Vista...
Far East El Paso...
Mission Valley...
Biggs Field...
Fort Bliss Northeast...
Horizon City...
Homestead Meadows...
and Northeast El Paso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3171 10637 3173 10638 3175 10641 3176 10646
3175 10647 3184 10648 3188 10618 3169 10618
3169 10635
$$
GNLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 1:33 PM MDT, 5 hours 54 minutes earlier.
Area forecast discussion, Jul 13, 1:33 PM MDT, 5 hours 54 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 133 PM MDT Fri Jul 13 2018 .SYNOPSIS... An active monsoon pattern will continue through the weekend, with plenty of moisture available to fuel daily thunderstorms. Thunderstorms today and through the weekend will be very slow moving, and will start by building over mountains, before spreading into the lowlands. Expect storms to last well into the evening hours. As is often the case, some areas will be drenched, while others will stay dry. Highly localized flooding and dangerous cloud to ground lightning will be the primary threats with these storms, along with strong wind gusts. Thunderstorm chances will diminish Tuesday and Wednesday, with temperatures slowly rising through the end of the week. && .DISCUSSION... Upper level pattern across the CONUS still similar to the past few days with dual mid-level anticyclone centers -- one over Utah, the other centered over the mid-Mississippi Valley. In between the two high centers is a shortwave trough over western Kansas, which trails into northern New Mexico. Mid and low-level water vapor satellite imagery suggests a weak vort max over eastern Socorro County in NM, embedded in a weak inverted trough, most readily seen in 200mb streamlines 345K PV analysis. This little disturbance appears to be helping convection develop, along with orographic uplift in a moderately unstable environment with weak CIN. At the surface, 60s dewpoints are common area-wide, with a few spots in the lower and middle-50s (mostly areas that did not see much rain yesterday). Morning RAOB yielded a healthy PW value of 1.47 inches. Steering flow is nearly nil across the area, and thunderstorms which have developed are not so much "moving" as they are propagating into lower elevations. Expect thunderstorms to continue to develop along mountain ranges (including the desert mountain ranges), eventually generating outflow boundaries that will become the primary forcing mechanism for additional thunderstorm development this evening. Highly localized torrential downpours and flash flooding will be the main hazards with these storms. For what it's worth, storms so far have been a little more active with CG lightning compared to yesterday. Today's pattern will repeat itself tomorrow and Sunday, as moisture remains trapped under light and variable mid-level winds. (PW values stay in the 1.30-1.40 inch range through this period). Again, with a lack of any strong, larger-scale forcing mechanism, orographic lift will prevail, followed by outflow boundary convergence in the lowlands. Also, any leftover MCVs or other convectively-induced vort maxes can play a role over the weekend, but are impossible to accurately predict. A stronger inverted trough, currently near the southern tip of Texas, will pass to our south on Monday. Divergence aloft ahead of this feature will be maximized south of the Border, and the main effects of this system will be to pull in some drier continental air aloft on its backside on Tuesday, likely putting the brakes on our several days-long monsoon burst. The subtropical ridge looks to redevelop over the Great Basin, with a ridge axis extending SE over New Mexico Tue/Wed. Mid-level temperatures increase markedly under this ridge axis -- with the GFS showing 500 mb temps in thee -3 to -4C range (versus our more recent -6 to -8C). Towards the end of the week, the subtropical ridge looks to continue to strengthen and broaden as it drifts closer to New Mexico, raising temperatures and diminishing precip coverage. && .AVIATION...Valid 14/00-15/00Z. Moisture remains plentiful, thus scattered thunderstorms and showers will stay in the forecast thru the period for all terminals. Best chances for convection will be between 00Z and 06Z and again after 18Z. During these times look for SCT -TSRA AND +TSRA/WIND VRB15G35KT with CIGS 040-060. Occasional MVFR ceilings and LCL VSBY 3-5SM AGL will also be possible with any heavier storms passing directly over individual terminals. Otherwise expect SCT060-080 SCT-BKN120 BKN- OVC250 to prevail outside of convective episodes. && .FIRE WEATHER... The current monsoon pattern is keeping sufficient moisture in place allowing for daily chances for wetting precip across all zones through the weekend and into much of next week. There will be a slight drying trend towards the end of next week as high pressure aloft move overhead, but probably not enough to completely erase rain chances. As such look for Min RH values to stay elevated in the 30 to 40 percent range across the lowlands and a bit higher for the mountains through early next week with readings only falling off by 5 to 10 percent later next week. Meanwhile thunderstorm coverage looks to remain widely scattered the next several days with initial convection over higher terrain and activity spreading over the lowlands during the late afternoon and evening hours. Individual storms will likely be slow moving, resulting in localized heavy rain and the possibility of some flooding. In addition winds will be gusty and erratic near storms with outflows of 40 to 45 mph common. && .PRELIMINARY POINT TEMPS/POPS... El Paso 73 93 72 93 / 50 50 40 30 Sierra Blanca 69 92 69 91 / 40 50 30 40 Las Cruces 69 90 68 90 / 50 60 40 30 Alamogordo 70 89 69 90 / 40 40 30 40 Cloudcroft 53 69 53 70 / 50 80 50 70 Truth or Consequences 68 88 69 89 / 50 50 40 40 Silver City 63 81 64 81 / 50 70 50 60 Deming 68 90 68 90 / 50 60 50 50 Lordsburg 68 89 68 87 / 50 50 40 50 West El Paso Metro 73 91 72 91 / 50 50 40 30 Dell City 69 95 69 96 / 30 30 30 40 Fort Hancock 72 94 72 94 / 40 40 30 40 Loma Linda 67 86 67 88 / 50 60 40 40 Fabens 70 90 70 92 / 50 40 40 30 Santa Teresa 70 92 69 91 / 50 50 40 30 White Sands HQ 70 90 71 90 / 50 60 50 40 Jornada Range 68 90 68 90 / 50 60 40 50 Hatch 69 90 69 91 / 50 60 40 40 Columbus 70 91 69 90 / 50 50 50 50 Orogrande 71 90 71 91 / 50 50 40 40 Mayhill 58 77 58 78 / 40 80 60 60 Mescalero 57 77 58 80 / 40 80 50 70 Timberon 57 77 57 78 / 50 80 50 70 Winston 58 80 58 81 / 60 80 50 60 Hillsboro 64 86 64 87 / 50 80 50 50 Spaceport 66 88 67 89 / 50 60 40 40 Lake Roberts 55 79 56 80 / 50 70 50 60 Hurley 63 84 63 83 / 50 70 50 60 Cliff 60 86 62 86 / 40 60 40 50 Mule Creek 63 84 64 83 / 40 70 40 60 Faywood 65 85 65 85 / 50 70 40 50 Animas 68 89 68 87 / 50 70 40 60 Hachita 67 89 66 88 / 50 70 50 50 Antelope Wells 66 85 65 85 / 50 70 60 60 Cloverdale 64 81 64 82 / 50 70 50 60 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 25-Hardiman / 27-Laney
In the hours before
Special weather statement, Jul 13, 6:54 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service El Paso TX
654 PM MDT FRI JUL 13 2018
TXZ418-419-140145-
Eastern/Central El Paso County TX-Western El Paso County TX-
654 PM MDT FRI JUL 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 745
PM MDT...
At 653 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Mission Valley, moving east at 10 mph.
Winds in excess of 50 mph with Blowing Dust will be possible with
this storm.
Locations impacted include...
Central El Paso, Horizon City, Socorro, East El Paso, Fort Bliss, Far
East El Paso, Mission Valley, Sparks, Montana Vista, Fort Bliss
Northeast, Homestead Meadows and West El Paso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3169 10635 3171 10637 3174 10639 3176 10645
3176 10647 3175 10648 3175 10649 3176 10650
3179 10651 3188 10620 3163 10617 3163 10631
TIME...MOT...LOC 0053Z 260DEG 14KT 3173 10639
GNLThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 6:54 PM MDT | Special Weather Statement | EPZ | El Paso | 51 min |
| Jul 13, 7:04 PM MDT | Severe Thunderstorm Warning | EPZ | El Paso | 41 min |
| Jul 13, 7:15 PM MDT | Areal Flood Advisory | EPZ | El Paso | 2 hr |
| Jul 14, 4:33 PM MDT | Special Weather Statement | EPZ | Hudspeth | 42 min |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.